B

Figure 2 continued.

Figure 2 continued.

Figure 2 continued.

nonantiarrhythmic drugs, there are often found to be multiple offending agents, high dosages used, or situations limiting normal metabolism.

The factors as described above that increase the likelihood of prolonged repolarization in individuals receiving drugs with class III action also increase the likelihood of torsade de pointes. For example, there is a two-to-threefold higher incidence of torsade de pointes in women treated with antiarrhythmic drugs compared to men [32,65]. Bradycardia, and, more typically, heart rate pauses, commonly precede the onset of this ventricular tachycardia. This so-called pause dependence is a hallmark of drug-induced torsade de pointes [41]. This is likely related to an exaggeration of the normal increase in action potential duration seen with slower heart rates. It may be a similar rate-slowing mechanism responsible for the increased incidence of torsade de pointes at the time of conversion from atrial fibrillation to sinus rhythm [70]. The degree of QT-interval prolongation on the ECG that precedes torsade de pointes is highly variable. Some authors have proposed uncorrected QT intervals of 550-600 ms as a value that might frequently herald impending torsade de pointes [37].

Unfortunately, many cases occur with QT intervals much closer to the normal range and many individuals show little or no QT-interval prolongation when an ECG is analyzed during normal sinus rhythm [41]. The difficulty in determining a QT-interval value likely to predict torsade de pointes may relate as well to the presence of confounding U waves making accurate and uniform measurement of the QT interval problematic. U waves are commonly present in the setting of prolonged repolarization. They likely originate in areas of ventricular muscle in which delay in repolarization is the greatest, the M cells. The presence of large U waves, especially pause-dependent U-wave accentuation and new postpause ventricular extrasystoles, has been reported to be the most sensitive herald of subsequent torsade de pointes [41].

Torsade de pointes tends to be a paroxysmal ventricular tachycardia with short bursts of rapid rhythm. This often allows the monitored patient to be treated prior to a fatal outcome. Treatment options work by shortening the QT interval and preventing heart rate pauses (isoproterenol infusion or temporary pacing) or diminishing early afterdepolarizations (intravenous magnesium or beta-adrenergic blockers) [37]. External defibrillation may be required in individuals in whom a sustained arrhythmia occurs. Any potential offending drugs should be withdrawn and serum potassium levels should be monitored and kept in the highnormal range.

Was this article helpful?

0 0

Post a comment